0

Summary

  • black screen then shuts down when using command line
  • for both Ubuntu 16.04 LTS and 17.04
  • affected: gnome-terminal, Konsole, non-GUI VM in virtualbox
  • not affected: Integrated terminal in Visual Studio Code

Details

I am using a DELL Latitude E4310. I was running Ubuntu 16.04 LTS without any problems until I did a complete re-install to Ubuntu 17.04 in July 2017.

Soon after using my fresh Ubuntu 17.04 I started having weird symptoms when using the terminal: very short black screens (about 1/4 seconds) from times to times when typing. Then all of a sudden I would have a complete black screen, computer completely unresponsive, and after a dozen seconds the computer shuts down by itself.

The first time it happened I was using Vim, but it appears to happen even with just Bash.

In early September I decided to go back to Ubuntu 16.04 LTS since the bugs started happening when I switched from 16.04 to 17.04. But sadly the same exact thing was happening. Recall that prior to July 2017 I was running Ubuntu 16.04 LTS without any problems.

Then I tried to change my terminal emulator, and installed Konsole. Same bug.

I finally found one way to use a terminal without completely crashing my machine: the integrated, web-based terminal of Visual Studio Code. Actually there is a second, that is to use a non-GUI session with Ctrl-Alt-F1 etc...

Finally I recently installed VirtualBox and today I was setting up an ArchLinux VM, so the VM was running without a GUI; after some time these short black screens started to appear, and right now the long black screen plus shut down just happened ?

ls /var/crash shows nothing (one crash report from totem a few days ago, so unrelated).

Any ideas what is could be or what I could to do to find out?

/var/log/syslog

EDIT 2017-10-01 16:41 UTC

Here is a part of my /var/log/syslog as requested by @redbob.

https://pastebin.com/QvdCWbF1

The logs at 16:20:42 (time in UTC+2) seem to be the machine booting, so crash must have happened shortly before. Doesn't seem to be anything there.

"missing firmware" message, but installing it didn't remove symptoms

EDIT 2017-10-01 16:53 UTC

Just remembered something: when re-installing Ubuntu 16.04 LTS about a month ago, when I did the first apt update; apt upgrade right after installation, I saw a warning about a "missing firmware" very close to the one in this question:

"W: Possible missing firmware for module i915_bpo" when updating initramfs

Only for me it was about firmware for kabylake processor and I remembered seeing dmc. So (some time later, after noticing that the bug was still there) I went to the page they give in the response to the above question (here it is: https://01.org/linuxgraphics/downloads/firmware) and installed the firmware "Kabylake DMC - Ver 1.01".

The installation seemed to go rather good, at least nothing broke, but it didn't change anything about the bug.

"Black Screen" is not entirely black

EDIT 2017-10-01 16:53 UTC

At work my machine is connected to an external screen, and when the black screen happens there are always two vertical lines of colored pixels looking like the "snow" on old TVs, but colored. Each line seems to be 1px wide.

Makes it look a lot like some problem in the graphic hardware components that would be triggered by some library used by all the programs that are affected.

  • 1
    Aren't you experiencing a hardware issue, as memory instability or Disk space? Inspect your /var/log/syslog to see at shutdown time, if you can see some cause. – Redbob Oct 1 '17 at 15:03
  • @Redbob /var/log/syslog added in post. Doesn't seem to be anything there. With an issue as general as mem instability or disk issues I would not expect to have only problems when using some specific programs, right? Or these programs have something in common (some lib, maybe) that is messing with my hardware. – Cédric Van Rompay Oct 1 '17 at 16:50

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Browse other questions tagged or ask your own question.